Texas, 2020

Damaging Wind in Texas, August 17, 2020

August 17, 2020 · NWS MAF · 1 event in 1 county or zone

An upper ridge was over the western part of the country. An upper disturbance along the edge of this ridge moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the western part of the country. An upper disturbance along the edge of this ridge moved over the area. A weak cold front had also moved into the area. These features, along with surface heating and low-level moisture leading to increased instability, allowed for thunderstorms to develop across West Texas and southeast New Mexico. One of these storms produced a microburst in Culberson County which resulted in wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 5:00 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 17, 5:00 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
600 PM CDT Mon Aug 17 2020

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions should prevail next 24 hours. Hi-res models
continue current convection for a couple more hours, and this will
need to be monitored, especially KCNM. Otherwise, light NE flow
will continue next 24 hours. Forecast soundings develop a
widespread cu field early Tue, w/bases 5-6 kft AGL. Unfortunately,
no triggers look available to act on this instability attm.

&&

.PREV DISCUSSION... /issued 244 PM CDT Mon Aug 17 2020/

DISCUSSION...

Cooler conditions with scattered storms today will turn mostly
hot and dry as we go through the week, with a couple exceptions.

A very amplified upper ridge over the West has allowed several
disturbances to move south across the area the last couple of days.
Another disturbance now moving into the area combined with a weak
cold front will bring our next chance of rain. Surface heating
and abundant low level moisture has lead to increasing
instability across the area with a few storms already developing
between Wink and Hobbs. Convection will increase across much of
the region through the afternoon. Gusty winds and brief heavy rain
will be the main threats with these storms. Tuesday looks mostly
dry before another disturbance brings a chance of storms Wednesday
afternoon and evening. Northerly flow aloft remains in place into
this weekend so we will see periodic chances for rain and storms.
Mid level flow turns more northeasterly early next week bringing
and end to storm chances.

Temperatures will be close to normal today and Tuesday before
heating back up into the upper 90's and 100's the latter half of the
week. Deeper easterly flow could lead to slightly cooler
temperatures next week, but still likely above normal.

FIRE WEATHER...

Elevated fire weather conditions are expected today across parts of
the West Texas Trans Pecos, the central and southern Permian Basin,
and Stockton Plateau. We are looking at very dry fuels and high
ERC values (>90%) caused by severe rainfall deficits. These
conditions will likely persist through out the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  96  70  98 /  10   0   0   0
Carlsbad                       70  97  71 101 /  20   0   0   0
Dryden                         73  99  73 100 /  20  10   0   0
Fort Stockton                  69  96  70  98 /  20   0   0   0
Guadalupe Pass                 68  89  68  93 /  10   0   0   0
Hobbs                          68  94  68  98 /  20   0   0  10
Marfa                          61  90  62  93 /  20  10   0  10
Midland Intl Airport           71  96  71  99 /  20   0   0   0
Odessa                         71  96  72  99 /  20   0   0   0
Wink                           71  99  72 101 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/87/44
Hazardous weather outlook, Aug 17, 1:47 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
247 PM CDT Mon Aug 17 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
247 PM CDT Mon Aug 17 2020 /147 PM MDT Mon Aug 17 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through tonight across the region. The
strongest storms will be capable of producing brief gusty winds,
small hail, brief heavy rainfall and frequent lightning.

Elevated fire weather conditions are expected this afternoon from
the Stockton Plateau southwest to the Big Bend and also including
the
Marfa Plateau, Chinati Mountains and Presidio Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 17, 1:40 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
240 PM CDT Mon Aug 17 2020

NMZ033-034-TXZ050-059-060-172030-
Southern Lea County NM-Central Lea County NM-Loving TX-Andrews TX-
Winkler TX-
240 PM CDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS...NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL
330 PM CDT/230 PM MDT/...

At 240 PM CDT/140 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Jal Airport, or 11 miles east of Jal,
moving south at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kermit, Eunice, Jal, Jal Airport, Eunice Airport, Bennett and Oil
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3260 10319 3225 10269 3178 10311 3220 10369
TIME...MOT...LOC 1940Z 020DEG 9KT 3217 10301

29
Special weather statement, Aug 17, 2:29 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Mon Aug 17 2020

NMZ028-034-TXZ059-060-172115-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Winkler TX-
329 PM CDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHERN
LEA...NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 415
PM CDT/315 PM MDT/...

At 329 PM CDT/229 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Eunice, moving southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jal, Jal Airport and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 10348 3250 10341 3234 10307 3197 10307
      3171 10339 3214 10390
TIME...MOT...LOC 2029Z 053DEG 8KT 3238 10322

87
Special weather statement, Aug 17, 3:18 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT Mon Aug 17 2020

NMZ028-034-TXZ059-274-172200-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County Plains TX-
418 PM CDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD AND LOVING COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong
thunderstorm 19 miles east of Red Bluff Reservoir, or 23 miles north
of Mentone, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.

LAT...LON 3231 10391 3224 10346 3165 10337 3165 10344
      3173 10398
TIME...MOT...LOC 2118Z 005DEG 13KT 3204 10362

87

The radar

The El Paso radar (KEPZ), 201 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
August 17, 5:26 PM CST to 5:27 PM CST
Where
Culberson County, 1.9 mi SSW of Van Horn
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.024, -104.831

A thunderstorm that moved across Van Horn produced a localized area of damaging straight-line winds as the core of this storm collapsed just south of the town. Culberson County Office of Emergency Management reported ten snapped powerline poles one to two miles south of Van Horn along Highway 90 that resulted in a town-wide power outage. It was determined by the National Weather Service that the damage was caused by a microburst after re-evaluating radar data and assessing the damage remotely using photos sent in by the Culberson County emergency management. Winds were estimated to be near 100 mph. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907270.